North Dakota, 2015Tornado and Hail in North Dakota, July 26, 2015
July 26, 2015 · NWS BIS · 13 events in 8 counties and zones
Thunderstorms developed over parts of western North Dakota as a cold front pushed into the area. Enhanced instability and deep layer shear led to the development of severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over parts of western North Dakota as a cold front pushed into the area. Enhanced instability and deep layer shear led to the development of severe weather. One storm produced an EF0 tornado in Williams County, southeast of Ray. The tornado produced no damage to structures. Otherwise, the main severe threat was hail, with two inch diameter hail being the largest reported, falling in Burke County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 1:57 PM CST, 28 minutes earlier.
Area forecast discussion, Jul 26, 1:57 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
257 PM CDT SUN JUL 26 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 209 PM CDT SUN JUL 26 2015
BLENDED THE CURRENT POPS WITH THE HRRR ENSEMBLE FOR THE REMAINDER
OF THE AFTERNOON AND EVENING. AS OF 2 PM CDT THUNDERSTORMS HAVE
INITIATED ALONG THE FRONTAL BOUNDARY IN NORTHWEST NORTH DAKOTA.
BUFKIT 12Z SOUNDINGS SHOW A CAP IN PLACE SUNDAY AFTERNOON BIS-JMS
SO USED THIS AS THE EASTWARD EXTENT FOR THE CONVECTION THIS
AFTERNOON AND EVENING. 20Z WATER VAPOR IMAGE SHOWS WEAK TROUGH
MOVING THROUGH NORTHEAST MONTANA WITH THE MAIN UPPER LOW COMING ON
SHORE ACROSS WASH/OR. AS THE FLOW ALOFT BECOMES PARALLEL WITH THE
COLD FRONT IT WILL ONLY MAKE IT THROUGH WEST CENTRAL NORTH DAKOTA
SUNDAY EVENING...THEN LIKELY RETREAT TO THE NORTHWEST AS
INCREASING LOW LEVEL SOUTHEAST FLOW BECOMES MORE PREDOMINANT LATE
TONIGHT IN RESPONSE TO THE UPPER LOW MOVING TO MONTANA BY MONDAY
MORNING. AS THIS HAPPENS THE FOCUS FOR THUNDERSTORMS TONIGHT WILL
DIMINISH CENTRAL AND RETURN TO THE NORTHWEST.
ON MONDAY MID LEVEL COOLING AND INCREASING MID LEVEL ADIABATIC
LAPSE RATES WILL CREATE IMPRESSIVE CAPE VALUES IN EXCESS OF 4000.
WITH COLD FRONTAL BOUNDARY SET TO HELP BREAK THE CAP SEVERE
THUNDERSTORMS ARE ANTICIPATED ACROSS THE NORTHWEST MONDAY MORNING
AND ALONG AND WEST OF HIGHWAY 83 BY AFTERNOON.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 209 PM CDT SUN JUL 26 2015
THE MAIN FOCUS FOR THE LONG TERM IS THE POTENTIAL FOR A SEVERE
WEATHER OUTBREAK TOMORROW EVENING.
AN UPPER LEVEL TROUGH WILL DIG INTO THE NORTHERN ROCKIES TOMORROW.
THIS WILL PROVIDE AMPLE UPPER LEVEL ASCENT ACROSS THE NORTHERN
PLAINS AHEAD OF THE TROUGH. ADDITIONALLY...A DEEP SURFACE LOW AND
COLD FRONT WILL DEVELOP ACROSS EASTERN MONTANA...WITH A WARM
FRONT DRAPED ACROSS THE INTERNATIONAL BOARDER. AFTERNOON HEATING
ACROSS A VERY WARM AND MOIST WARM SECTOR WILL LIKELY YIELD CAPE
VALUES GREATER THAN 3000 J/KG. AFTERNOON CAPING DUE TO AN
ELEVATED WARM LAYER WILL LIKELY INHIBIT CONVECTION FROM FORMING
ACROSS ALL BUT FAR WESTERN NORTH DAKOTA UNTIL THE EARLY EVENING
HOURS...WHEN MID LEVEL COOLING AND STRONGER FORCING ARRIVES VIA
THE UPPER LEVEL WAVE. INITIALLY...ISOLATED SUPERCELLS ARE
POSSIBLE...WITH VERY LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES. ONCE THE COLD FRONT AND UPPER LEVEL WAVE BEGINS PUSHING
EASTWARD ACROSS THE STATE...A TRANSITION TO DAMAGING LINE SEGMENTS
(WITH VERY STRONG WINDS AND SOME HAIL) APPEARS LIKELY.
DURING THE DAY TUESDAY...A SECONDARY PRESSURE SURGE WILL PRODUCE
VERY STRONG WINDS ACROSS THE REGION. WITH PRESSURE RISES BETWEEN
15 AND 20 MB/6HOUR...AND A STRONG DOWNSLOPE COMPONENT...WIND GUSTS
AROUND 50 MPH ARE POSSIBLE. TEMPERATURES TUESDAY WILL BE
CONSIDERABLY COOLER WITH READINGS ON AVERAGE 20 TO 30 DEGREES
COOLER THAN MONDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 209 PM CDT SUN JUL 26 2015
FOR THE 18Z TAF PERIOD...A COLD FRONT WILL MOVE SLOWLY INTO WEST
CENTRAL NORTH DAKOTA THIS AFTERNOON BUT REMAIN WEST OF A MINOT TO
DICKINSON LINE. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED IN
THE VICINITY OF THE FRONT BUT TOO UNCERTAIN AT THIS TOME TO
INCLUDE TSRA IN TAFS. WILL KEEP VCNTY FROM KDIK-KISN-KMOT. THEN A
STRONG UPPER LOW WILL BRING INCREASING CHANCES FOR THUNDERSTORMS
LATE IN THE TAF PERIOD NORTHWEST. THIS WILL IMPACT KISN AFTER 12Z.
VFR CONDITIONS EXPECTED ALTHOUGH LOW VFR CEILINGS POSSIBLE AT KISN
AFTER 12Z.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...WAA
LONG TERM...AJ
AVIATION...WAA
Hazardous weather outlook, Jul 26, 2:02 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT SUN JUL 26 2015
NDZ001>005-009>011-017>021-031>034-040>045-272015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
302 PM CDT SUN JUL 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING. THUNDERSTORMS WILL BECOME FOCUSED ACROSS THE
NORTHWEST AND FAR NORTH CENTRAL TONIGHT. SOME STORMS MAY BE
STRONG.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS...ALONG WITH VERY HEAVY
RAIN...WILL BE THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.
TUESDAY WILL BE VERY WINDY WITH WIND GUSTS AROUND 50 MPH.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ALL HAIL...WINDS OVER 40 MPH...FLOODING...AND
TORNADOES...TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA
SOCIAL MEDIA.
NDZ012-013-022-023-025-035>037-046>048-050-051-272015-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
302 PM CDT SUN JUL 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MONDAY EVENING AND MONDAY
NIGHT. LARGE HAIL AND DAMAGING WIND GUSTS...ALONG WITH VERY HEAVY
RAIN...WILL BE THE MAIN THREATS.
TUESDAY WILL BE VERY WINDY WITH WIND GUSTS AROUND 50 MPH.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ALL HAIL...WINDS OVER 40 MPH...FLOODING...AND
TORNADOES...TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA
SOCIAL MEDIA.
WAA/AJ
In the hours before
Special weather statement, Jul 26, 2:08 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
308 PM CDT SUN JUL 26 2015
NDZ009-010-017-018-262045-
WILLIAMS ND-MOUNTRAIL ND-MCKENZIE ND-DUNN ND-
308 PM CDT SUN JUL 26 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WILLIAMS...EASTERN MCKENZIE...NORTHWESTERN DUNN AND SOUTHWESTERN
MOUNTRAIL COUNTIES...
AT 306 PM CDT /206 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF 4
BEARS LODGE TO 9 MILES NORTHWEST OF GRASSY BUTTE...AND MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WATFORD CITY...NEW TOWN...LITTLE MISSOURI STATE PARK...BELDEN...
MANDAREE...THEODORE ROOSEVELT NATIONAL PARK NORTH
UNIT...KEENE...CHARLSON...WHITE EARTH BAY RECREATION AREA...AND
JOHNSONS CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4827 10230 4749 10257 4746 10361 4819 10317
TIME...MOT...LOC 2006Z 236DEG 12KT 4807 10295 4748 10339
HARGROVE
Special weather statement, Jul 26, 2:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM MDT SUN JUL 26 2015
NDZ040-262100-
SLOPE ND-
215 PM MDT SUN JUL 26 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SLOPE COUNTY...
AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF AMIDON...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMIDON.
LAT...LON 4663 10357 4663 10326 4662 10314 4648 10312
4646 10356
TIME...MOT...LOC 2015Z 222DEG 13KT 4655 10348
JONESEvent by event
10 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Williams
- When
- July 26, 2:25 PM CST to 2:31 PM CST
- Where
- Williams County, 13.26 mi S of Tioga to 11.78 mi S of Tioga
- Rating
- EF0
- Path length
- 3.09 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 48.210, -102.970
This tornado was reported by a trained spotter to be in open country southeast of Ray. There were no reports of damage or impacted structures so the rating is EF0.
Hail, Williams
- When
- July 26, 2:43 PM CST to 2:46 PM CST
- Where
- Williams County, 6.92 mi S of Tioga
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.300, -102.940
Hail, Burke
- When
- July 26, 3:16 PM CST to 3:21 PM CST
- Where
- Burke County, 1.15 mi SW of Powers Lake
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.560, -102.650
Hail, Slope
- When
- July 26, 2:35 PM MST to 2:38 PM MST
- Where
- Slope County, 10.58 mi ESE of Amidon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.430, -103.110
Hail, Dunn
- When
- July 26, 2:37 PM MST to 2:40 PM MST
- Where
- Dunn County, 12.47 mi N of Killdeer
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 47.550, -102.750
Thunderstorm Wind, McKenzie
- When
- July 26, 2:45 PM MST to 2:48 PM MST
- Where
- McKenzie County, 0.69 mi S of Grassy Butte
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 47.390, -103.250
A roof was blown off a small building.
Hail, Burke
- When
- July 26, 3:50 PM CST to 3:53 PM CST
- Where
- Burke County, 0.45 mi W of Flaxton
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 48.900, -102.390
Hail, Stark
- When
- July 26, 2:55 PM MST to 2:58 PM MST
- Where
- Stark County, 1.17 mi NE of Belfield
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.890, -103.180
Hail, Billings
- When
- July 26, 3:10 PM MST to 3:13 PM MST
- Where
- Billings County, 0.69 mi S of Fairfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.170, -103.220
Hail, Bowman
- When
- July 26, 4:12 PM MST to 4:16 PM MST
- Where
- Bowman County, 3.45 mi S of Bowman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.130, -103.400
Thunderstorm Wind, Bowman
- When
- July 26, 4:12 PM MST to 4:17 PM MST
- Where
- Bowman County, 3.49 mi S of Bowman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.130, -103.390
The public reported the strong thunderstorm wind gusts.
Hail, Bowman
- When
- July 26, 4:40 PM MST to 4:45 PM MST
- Where
- Bowman County, 0.48 mi W of Scranton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.150, -103.140
Hail, Bowman
- When
- July 26, 5:11 PM MST to 5:15 PM MST
- Where
- Bowman County, 7.57 mi SW of Scranton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.060, -103.220
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 26 to 28, 20153 deaths · 1 event
- Flash Flood in Pennsylvania, July 26, 2015$3.0 million · 1 event
- Flooding in Iowa, July 26 to 29, 2015$2.2 million · 7 events
- Flash Flooding and Damaging Winds in Missouri, July 26 to 27, 2015$500,000 · 52 kt wind · 8 events
- Tornadoes and Hail in Nebraska, July 26 to 27, 2015$145,000 · EF0 · 21 events
- Hail and Damaging Wind in South Dakota, July 26, 2015$200,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in New York, July 26, 2015$31,000 · 1 in hail · 6 events
- Flash Flood and Hail in South Dakota, July 26 to 27, 2015$30,000 · 1.75 in hail · 6 events
- Damaging Wind in Iowa, July 26, 2015$25,000 · 56 kt wind · 1 event
- Flash Flood in New York, July 26, 2015$25,000 · 1 event
- Damaging Wind in Kentucky, July 26, 2015$15,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Massachusetts, July 26, 2015$10,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595717, 594987, 594992, 594985, 594986, 594988, 594993, 594989, 594990, 594994, 594995, 594996, 594997.